Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Burlington, VT

November 6, 2005St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Nov 6, 2005, 2:38 PM EST for St. Lawrence County, New York. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2005, 2:38 PM EST (19:38 UTC)
Expired
Nov 6, 2005, 4:00 PM EST
In force
82 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 106 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 061938
SVRBTV
NYC089-062100-
/O.NEW.KBTV.SV.W.0064.051106T1938Z-051106T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
238 PM EST SUN NOV 6 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 400 PM EST.

* AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  MORRISTOWN TO 8 MILES SOUTHWEST OF EDWARDSVILLE TO 12 MILES
  SOUTHWEST OF GOUVERNEUR TO 7 MILES SOUTHWEST OF FOWLER...MOVING
  NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR EDWARDSVILLE...FOWLER...STAR LAKE...SOUTH EDWARDS AROUND 240
  PM EST...
  NEAR WANAKENA...FINE...DEGRASSE...CRANBERRY LAKE AROUND 250 PM 
  EST...
  NEAR WEST PIERREPONT...RUSSELL AROUND 3 PM EST.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

LAT...LON 4460 7566 4479 7541 4478 7541 4484 7529
      4499 7488 4499 7474 4496 7474 4494 7466
      4447 7461 4414 7486 4413 7524 4431 7565
      4439 7569

$$
1 follow-up statement
000 
WWUS51 KBTV 062015
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
314 PM EST SUN NOV 6 2005

NYC089-062100-
/O.CON.KBTV.SV.W.0064.000000T0000Z-051106T2100Z/
ST. LAWRENCE NY-
314 PM EST SUN NOV 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EST FOR 
SAINT LAWRENCE COUNTY...

AT 306 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS SAINT 
LAWRENCE COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM AROUND 10 MILES NORTHWEST OF LOUISVILLE TO CHIPMAN TO CANTON TO 
NEWTON FALLS IN NEW YORK STATE...MOVING NORTHEAST AT 55 MPH.

THESE STRONG TO SEVERE THUNDERSTORMS WILL BE NEAR...
  SHURTLEFF...CHILDWOLD...SOUTH COLTON AND RAYMONDVILLE BY 320 PM 
  EST..
  WEST STOCKHOLM...STARK...PARISHVILLE AND NORTH STOCKHOLM BY 325 PM
  EST...
  WINTHROP AND STOCKHOLM CENTER BY 330 PM EST.

THESE ARE DANGEROUS STORMS. PREPARE IMMEDIATELY FOR DAMAGING WINDS 
AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

LAT...LON 4470 7549 4479 7541 4478 7541 4484 7529
      4499 7488 4499 7474 4496 7474 4494 7466
      4435 7460 4409 7483 4413 7524 4436 7538
      4448 7552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 2:16 PM EST, 22 minutes earlier.

Area forecast discussion, Nov 6, 2:16 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EST SUN NOV 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
STG GRT LAKES LOW (989MB) ALG WITH STG NRN QUEBEC SFC HIGH (1034MB)
ACCNTG FOR STG WND FIELD ALOFT. MDLS SHW H8 JET OF 50-60 KTS AHD/ALG
SFC CD FNT. MEANWHILE...INVERSION LVLS REMAIN BLO THESE WNDS FOR THE
MOST PART (ESP VT) THUS NOT MIXING AND WL NEED SOME ASSISTANCE.

THIS ASSISTANCE WL LKLY BE FM CD FNT AND XPCTD SHRA/TSRA ALG CD FNT
WITH ANY CONVECTICE COLUMNS CAPABLE OF CAPTURING AND TRANSLATING
THESE STG WNDS TO SFC. ALBEIT WITH TIME AS HEATING/INSTABILITY IS
LOSS APPROACHING VT...THE THREAT BEGINS TO LESSEN AS WELL. (PLEASE
SEE MORE OF CONVECTIVE THREAT - SWODY1).

CD FROPA ACRS ST LWRNC VLY ARD 00Z...CHMPL VLY ARD 03Z AND INTO NH
BY 06Z. THERE WL BE SOME GUSTINESS AND REFRESHING OF WNDS JUST AFT
FROPA...FOLLOWED BY A 3-4 HR LAG...THEN XPCT A RESURGENCE AND VRY
GOOD MIXING TO TAKE PLACE AS MID-LVL S/W DELIVERS THE BRUNT OF CAA
INTO FA. THESE STG WNDS SHLD CONT IN HWW LOCALES OF NY THRU 12Z
THEN SLWLY DIMINISH BUT WND ADV CRITERIA PSBL THRU MIDDAY IN NRN
VT. IVE NOTICED THAT 50-60KT JET AFT FROPA IS MUCH LWR IN NRN NY
AND BLO INVERSION WHERE ITS CONSIDERABLY HIGHER AND AOA INVERSION
IN VT.

WESTERLY CYCLONIC FLOW WL KEEP MIN CHC OF SHRA IN UPSLOPE REGIONS
THRU MIDDAY MON WITH DOWNSLOPING SS.

A MORE ZONAL FLOW MON NGT BUT STL WNW AND AN EMBEDDED DISTURBANCE
WITH A WEAK SFC TROF AS WELL. THIS WL LKLY MEAN NRN VLY SPRINKLE/
FLURRY AND MTN -SHSN LATE MON NGT/ERLY TUES FOLLOWED BY WEAK RIDGING
AT ALL LVLS LATE TUES-ERLY TUES NGT BFR WAA PTRN FM NXT SYSTEM LATE
TUES NGT/WED.

WELL KEEP HEADLINES INTACT FM MODIFICATIONS WE MADE AT MIDDAY
UPDATE.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DUE TO SHORTER-TERM WX CONCERNS...MADE MINIMAL EDITS TO THIS PORTION
OF THE FCST. CF STILL EXPECTED TO MOVE ACRS THE FA FROM THE WEST ON
WED THRU THU...THEN HI PRESS FOR MUCH OF FRI/SAT...WITH MAYBE
ANOTHER STORM SYS AFFECTING THE FA ON NEXT SUN. ADJUSTED POP/WX/SKY
GRIDS ACCORDINGLY. NO BIG CHANGES TO TEMP GRIDS. LOADED IN THE
LATEST HPC DEWPT/WIND DATA. FEW TWEAKS TO SOME TEMP/WIND GRIDS TO
TRY AND MESH BETTER WITH SURROUNDING WFOS.

&&

.AVIATION...
REMNANTS OF ANY CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO
TONITE. SFC WINDS EXPECTED TO SHIFT AROUND TO THE S-SW AND PICK UP
IN INTENSITY INTO EARLY TONITE. STRONG WESTERLY SFC FLOW EXPECTED
ACRS THE FA BY EARLY ON MON. DID NOT SPEND MUCH TIME ON FG CHCS FOR
TONITE...BUT WITH WINDS PICKING UP THERE APPEARS TO BE LITTLE CHC OF
THAT ANYWAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ016>018 FROM 7 PM SUNDAY TO 7 AM
     MONDAY.
  ...WIND ADVISORY FOR VTZ001>011-019 FROM 7 PM SUNDAY TO 1 PM
     MONDAY.
NY...HIGH WIND WARNING FOR NYZ026-027-029>031-034-087 UNTIL 7 AM
     MONDAY.
  ...WIND ADVISORY FOR NYZ028-035 FROM 7 PM SUNDAY TO 1 PM MONDAY.
&&

SHORT TERM...SLW
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Nov 6, 6:21 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
621 AM EST SUN NOV 6 2005

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-071130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF NORTHERN NEW
YORK...EAST TO THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 40 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

VTZ003-004-006>008-010>012-019-071130-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
VERMONT...AS WELL AS RUTLAND AND WINDSOR COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 35 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

In the hours before

Special weather statement, Nov 6, 1:33 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EST SUN NOV 6 2005

NYZ026-087-061930-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-

AT 122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AROUND 50 MILES WEST OF CHIPPEWA
BAY...MOVING NORTHEAST AT 55 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR CHIPPEWA BAY BY
210 PM...NEAR OGDENSBURG AND GOUVERNEUR BY 220 PM...AND NEAR
RICHVILLE BY 230 PM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. WIND GUSTS IN
EXCESS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS APPROACH.

MURRAY
Special weather statement, Nov 6, 2:25 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EST SUN NOV 6 2005

NYZ026-027-029-030-087-062030-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-

AT 217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AROUND 20 MILES NORTHWEST OF
MORRISTOWN TO AROUND 45 MILES SOUTH OF FOWLER IN NEW YORK
STATE...MOVING NORTHEAST AT AROUND 55 MPH.

THESE STRONG STORMS WILL BE NEAR RICHVILLE...OGDENSBURG BY
240 PM...NEAR SOUTH EDWARDS...RENSSELAER FALLS BY 250 PM...NEAR
WADDINGTON...STAR LAKE BY 3 PM...NEAR HORSESHOE LAKE...WEST POTSDAM
BY 310 PM...AND NEAR TUPPER LAKE AND PIERCEFIELD BY 320 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. STRONG
WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE THUNDERSTORMS
APPROACH.

MURRAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 3:32 AM ESTHigh Wind WarningBTVClinton, Essex25 hr
Nov 6, 4:05 PM ESTSevere Thunderstorm WarningBTVSt. Lawrence85 min
Nov 6, 5:30 PM ESTSevere Thunderstorm WarningBTVFranklin, St. Lawrence90 min
Nov 6, 6:18 PM ESTSevere Thunderstorm WarningBTVEssex87 min
Nov 6, 6:58 PM ESTSevere Thunderstorm WarningBTVClinton77 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.